my skin was destroyed by acne when I went I stopped using benzol peroxide for a period of 3 months. I went back on BP and my skin now only gets the odd zit BUT my skin looks disgusting from all of the PIH. I've had one microdermabrasion treatment and one chemical peel at 20% salicylic acid. Now I'm looking for something that will potentially expedite the healing process faster than either of these treatments. I'm white and have fair skin.
Post Inflammatory Hyper-pigmentation (PIH) - Treatment Options?
Doctor Answers 12
Red or Brown Acne Scar Treatments
Hi PIH. Sorry to hear about your situation, but glad the acne situation is under control. For the kind of pigmented (colored) acne scars you are describing there are a couple options, but our choice of treatment usually depends on the color of the scars (red or brown).
Caucasians like you generally get red acne scars after treatment. These can be treated with chemical peels like you have tried, Microdermabrasion and skin care products - we like Glycolic acid or Retin A based products for exfoliation needed in this situation. You can also use hydroquinone based bleaching agents (if you go this route try to find something over 4% as this will speed the process) and pulsed dye laser treatments. The pulsed dye laser treatments are specifically designed for vascular conditions like this and will do a better job than Fraxel in getting rid of the pigment.
Finally, if the scars did happen to be brown, we would suggest the hydroquinone bleaching cream again (6% - 8%) or q-switched Nd:Yg laser treatments. These again will be more effective than Fraxel because the laser is specifically designed to treat dark colored pigment. Good luck.
Topical agents that can help resolve PIH faster include hydroquinone, antioxidants, retinoids, low-potency topical corticosteroids, azelaic acid, among others. You might want to start with an over-the-counter product containing 2% hydroquinone, for example Ambi fade cream. Sometimes there is a delicate balance between improvement in the hyperpigmentation and irritation/redness of the skin that can lead to further pigmentation, so I would caution not to use any of these products to the point of irritation/redness.
Post Inflammatory Hyper-pigmentation (PIH) Treatment Options
I would suggest a series of Fraxel treatments, possibly 3 treatments performed 1 month apart. Your doctor might suggest a 4% bleaching gel between these treatments, as well as a retinoid. This could very well yield a good result. Also, if they're done often enough-- Beta-lift peels, Glycolic peels, or Jessner Peels can give great results.
You might also like...
The best treatment for post inflammatory acne lesions is time
Unfortunately post inflammatory change following acne is very common. Typically it resolves nicely with time so be patient. There are prescription strength bleaching creams that are available and you should discuss this with your dermatologist.
Post Inflammatory Hyperpigmentation and Treatment with Chemical Peels
Acne treatments in Los Angeles
If needed, low fluence Q Switch laser can be used, but you need multiple treatments. Time is the best healer.
Dr Davin S. Lim
Red acne marks disappear quite well with a prescription cortisone cream.
From your photos, the red acne marks are very prominent and should respond quite well to a prescription cortsone lotion or cream such as Desowen which your dermatologist can prescribe. Also a few 10-20% TCA peels will help with the dark acne marks.
Persistent erythema after acne
From your picture it appears you have persistent erythema rather than post-inflammatory hyperpigmentation. You need to continue to treat your acne. Retinoids would be a good choice for you as it would speed up the resolution of the acne and also help the erythema go away faster. Chemical peels would also help. A combination of the above would be even better.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.